Stanford University Home

Stanford News Archive

Stanford Report, September 30, 1998

NSAID's boost risk of stomach bleeding: 9/98

Over-the-counter NSAIDs boost risk of stomach bleeding

Preliminary findings presented by a Stanford scientist this month at the World Congress of Gastroenterology in Vienna, Austria, highlighted the potential risk of serious gastrointestinal side effects from over-the-counter nonsteroidal anti-inflammatory drugs (NSAIDs), such as aspirin, ibuprofen and naproxen.


Related Information:


Stomach bleeding is a well-known side effect of prescription-strength NSAIDs, but new data described Sept. 8 by Gurkirpal Singh, MD, a senior research scholar and clinical assistant professor of medicine (immunology and rheumatology) indicate that gastrointestinal bleeding can occur even with the low doses used in over-the-counter preparations.

Singh studied serious gastrointestinal toxicity among rheumatoid arthritis patients taking aspirin, ibuprofen, naproxen or the non-NSAID acetaminophen in over-the-counter doses. He compared these findings to those from patients who did not receive drug therapy. The study involved data on 4,164 patients from eight centers in North America.

Singh and his colleagues combed the data for "serious gastrointestinal events" ­ stomach bleeding and other clinical significant effects requiring hospitalization. They found that patients taking over-the-counter doses of NSAIDs were nearly four times more likely to suffer such events than those taking no drug.

Acetaminophen did not increase the risk of bleeding compared with no treatment, the researchers found.

"While the risk with over-the-counter NSAIDs is lower than that seen with prescription doses, this is the first time this risk has been seen with the lower over-the-counter doses which are freely available to consumers," said Singh. "The data are clinically significant and a matter of serious concern because of the widespread use of these medications and an underappreciation of the risk."

Singh's co-authors were Dena Ramey, PhD, and George Triadafilopolous, MD. SR